5 min read | Health Psychology

What Do We Know About Montelukast and Mental Health?

Vanessa Sellick

Reading Time: 5 minutes

108 Views

It was in 2013 when I made the link between my son’s suicide attempt at five years of age and his use of the widely prescribed asthma and allergy medication Singulair (active ingredient Montelukast).

The Australian Therapeutic Goods Administration (TGA) had issued an official government alert highlighting the neuropsychiatric side effects and a close friend noticed a small news article that she immediately alerted me to.

Since then, I have communicated with thousands of parents of affected children and many affected adults in my role as co-manager of the Montelukast (Singulair) Side Effects Support and Discussion Group.


It was in 2013 when I made the link between my son’s suicide attempt at five years of age.

In September 2018, the US Food and Drug Administration (FDA) reopened its paediatric safety review into Montelukast after years of intense campaigning by parents of affected children and affected adults from across the globe. The FDA’s announcement was warmly welcomed by the thousands of parents who have watched in despair as their children have struggled with intense and life-threatening mental health struggles.

In my time as co-manager of the support and discussion group, I have shared in the personal journeys of many of our 5850-plus membership. Despite being located across the world, our experiences have been eerily similar.

The body of research regarding the negative mental health impacts of Montelukast use is growing. In April 2017, research found that over 10% of children studied suffered the neuropsychiatric side effects of Montelukast. Later that year, another research has found out that severe neuropsychiatric side effects occurred in both adults and children who had taken Montelukast.

More recently, researchers  observed that children who were prescribed Montelukast were almost twice as likely to suffer a sudden onset neuropsychiatric event, than children using other asthma preventer medications.

Little research has been conducted into the mechanisms that cause these severe neuropsychiatric side effects. The unintended findings of a mice study may be the first step in gaining a true understanding of causation of these severe side effects. Although Montelukast use showed some positive effects on the ageing brain and in brains affected by cranial irradiation, strong concerns were identified regarding young healthy mice using Montelukast, during normal conditions.

There is a great need for further research into these neuropsychiatric side effects. Proven treatment regimes for children who have suffered a Montelukast-induced mental health injury are currently lacking. With such a limited knowledge of the impact Montelukast has on the brain, adequate and targeted treatment plans are unable to be established with any true confidence that they will heal affected individuals.

Little research has been conducted into the mechanisms that cause these severe neuropsychiatric side effects.

As the parent of an affected child and a representative for affected families and individuals, there are some observations and thoughts that I would like to share:

  • When suffering an adverse reaction to Montelukast, the side effects do not appear to subside immediately with cessation of the medication.
  • Many of our members report a withdrawal period of 4–8 weeks where the neuropsychiatric side effects can intensify and sudden onset of new side effects can present. Suicidal ideation and actions are often reported during this time. We have asked the US FDA and the Australian TGA to investigate and consider recommending tapering in lieu of stopping Montelukast abruptly, which is the current official advice for cessation of this medication.
  • Many of our affected children and affected adult members suffer mental health injuries and long-term or protracted effects of an adverse reaction.

  • The makers of Singulair have recently (September 2018) updated the US Product Information to include obsessive-compulsive behaviours and have added a new instruction to the Patient Counselling Information to advise the user to read the FDA-approved patient labelling.
  • Many of our members have found that support and coping strategies from a psychologist have been exceptionally helpful during what we refer to as the withdrawal period, as well as over the longer term of recovery.
  • Many of our members have reported that their children have become intolerant to artificial colours, flavours, sweeteners and MSG in their foods, after an adverse reaction to Montelukast. We don’t know why, however, ingesting these artificial additives seem to trigger a relapse in the child’s neuropsychiatric side effects.
  • Affected individuals and families need the medical community to assist us in recognising the true extent of these side effects and to assist us in understanding the impact this medication is having on the brains of those affected. We ask you, the practitioners, to file Adverse Drug Reaction Reports, write case studies and to encourage those in a position to conduct research into these side effects, to do so.
We must do all we can to educate, warn and monitor for these side effects.

Our members have reported their children suffering from struggles including but not limited to depression, anxiety, aggression, confusion, auditory and visual hallucinations, vocal and physical tics, seizures, insomnia, bedwetting/daytime incontinence, severe mood and behaviour changes, night terrors, nightmares, memory retention issues, a decrease in handwriting skills, the feeling of bugs crawling under their skin, self-loathing, self-harm, suicidal thoughts and actions, and sadly suicide. 

Our members have reported their children suffering from struggles including but not limited to depression.

There is no doubt that Montelukast works well to manage asthma and allergies in some people. There is a place for Montelukast in a doctor’s toolkit, but many of us believe that this medication should be used only as a last resort.

It is vital that parents and individuals who are considering using this medication are first warned of the potential of a mental health injury. This will allow them to make an adequate risks-versus-benefits analysis based on their individual health situation.

We should not stand by and allow children to suffer as Montelukast-affected children have and still are. We must do all we can to educate, warn and monitor for these side effects. When parents know to monitor for mood and behaviour changes in their children, early intervention becomes an option, therefore reducing the negative impacts on the child.


Vanessa Sellick is co-manager of the Montelukast (Singulair) Side Effects Support and Discussion Group that has over 5,850 members. She has a professional career as a policy adviser and is currently halfway through completing a Graduate Diploma in Psychology. As the mother of two Montelukast affected children, Vanessa and the amazing team of advocates she works with, are dedicated to preventing children on an international basis, from suffering the neuropsychiatric side effects.


 


DISCLAIMER –  Some of our contents and links are sponsored. Psychreg is not responsible for the contents of external websites. 

Psychreg is mainly for information purposes only. Never disregard professional psychological or medical advice, nor delay in seeking professional advice or treatment because of something you have read on this website. Read our full disclaimer.

We run a directory of mental health service providers.